Wyoming, 2016

Damaging Winds in Wyoming, June 24, 2016

June 24, 2016 · NWS CYS · 2 events in 2 counties and zones

A thunderstorm produced damaging winds over northwest Laramie and southern Platte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced damaging winds over northwest Laramie and southern Platte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 2:32 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 24, 2:32 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
332 PM MDT FRI JUN 24 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM MDT Fri Jun 24 2016

Scattered showers and thunderstorms have developed across most of
the region...especially along and east of the I25 corridor late
this morning. Some strong thunderstorms have been reported...but
nothing severe as of yet. Would not be surprised to see one or two
severe thunderstorms across western Nebraska with marginal shear
and instability values. Dry air has struggled to move into the
forecast area due to the position and strength of the surface
trough still over NW Wyoming this afternoon. As the surface cold
front moves into the region tonight...showers and thunderstorms
are expected to redevelop along and ahead of this front as it
moves southeast. May see nocturnal convection linger after
midnight tonight...especially south and east between
Cheyenne...Scottsbluff and Sidney Nebraska. Do not expect fog to
develop but some low clouds may develop as the cold front moves
across the area. Low clouds will not linger for too long as winds
will increase behind the cold front early Saturday morning.

Expect cooler temperatures for this weekend...with highs ranging
between the mid 70's to mid 80's on Saturday and in the 80s to
near 90 on Sunday. It will be pleasant and breezy/very dry behind
the front on Saturday...as PW/s lower below one quarter of an
inch out west. Models show a slight potential of showers and
thunderstorms near the I80 Summit eastward along the Cheyenne
Ridge due to lingering moisture and some upslope flow. Kept a
slight chance of thundershowers for Saturday evening...but it will
be mostly dry with nothing more than a some fair weather cumulus
during the afternoon hours. Winds will then shift into the south
and southeast on Sunday as llvl moisture returns to the central
High Plains...resulting in a slightly higher chance for widely
scattered showers and thunderstorms southeast of a line from
Laramie to Chadron Nebraska.

.LONG TERM...(Monday through Thursday)
Issued at 300 PM MDT Fri Jun 24 2016

Northwesterly flow aloft will be in place early next week with the
midlvl ridge centered near the Four Corners region. Good llvl
moisture in east to southeasterly winds will be present across the
plains, with both the GFS and ECMWF showing CAPE values of
1500-2000 j/kg over the Nebraska Panhandle. The storms that
develop should be discrete and have severe potential as bulk
shear is around 45-50 kts. Heights rise slightly on Tuesday. Will
have to watch for strong/svr storms once again, however it may be
more confined to the northern Nebraska Panhandle, closer to the
warm front across South Dakota. Highs will be slightly above
normal through Tuesday then cooling will occur on Wednesday behind
a cold front. The svr threat will be less on Wednesday with less
instability. The subtropical ridge that has been so strong across
the West begins to weaken by Thursday. Daily chances of
aftn/evening convection along with more normal temps will prevail.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at  PM MDT Fri Jun 24 2016

Isolated to scattered showers and thunderstorms will develop this
afternoon for areas to the east of the Laramie Range. Gusty winds
and brief heavy rain will be possible with these storms. A cold
front will pass across the region Saturday morning. Northwest
winds will gust to 20-25 kts by late morning.

&&

.FIRE WEATHER...
Issued at 219 PM MDT Fri Jun 24 2016

Critical fire weather conditions are struggling to develop across
east central Wyoming early this afternoon due to light winds.
Humidities are generally around 15 percent with pretty warm
temperatures across the area. West winds are starting to increase
across far western Converse county...so will keep the Red Flag
Warning going through this evening. Guidance has struggled with
low level moisture and wind speeds today...as well as the speed
of the upper level Low moving across Montana tonight and
Saturday...therefore not a whole lot of confidence with critical
fire weather conditions for Saturday. After a brief dry period
this weekend...showers and thunderstorms will return to the region
by early next week.

&&

.CYS Watches/Warnings/Advisories...

WY...Red Flag Warning until 9 PM MDT this evening for WYZ301.

     Fire Weather Watch from Saturday morning through Saturday
     evening for WYZ301.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 24, 2:49 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
349 AM MDT FRI JUN 24 2016

WYZ103>106-109>117-251000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
349 AM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS ARE LIKELY TODAY AHEAD OF A COLD FRONT MOVING
INTO THE AREA FROM THE NORTH. WIND GUSTS OF 35 TO 40MPH WILL
COMBINE WITH VERY WARM TEMPERATURES TO CREATE ELEVATED TO LOCALLY
CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY
WITH THE GREATEST CHANCES NEAR AND OVER THE MOUNTAINS. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE. SMALL HAIL AND DOWNBURST
WINDS TO 40MPH ARE THE PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY
WITH WIND GUSTS TO 40 TO 45 MPH COMBINING WITH AFTERNOON
HUMIDITIES BELOW 10 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
251000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
349 AM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR AREAS ALONG AND EAST OF
INTERSTATE 25 LATE THIS AFTERNOON INTO THE EVENING HOURS. SMALL
HAIL AND WIND GUSTS TO 50MPH ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY
WITH WIND GUSTS TO 40 TO 45 MPH COMBINING WITH AFTERNOON
HUMIDITIES BELOW 10 PERCENT.

A MORE ACTIVE WEATHER PATTERN IS SETTING UP FOR THE BEGINNING OF
THE WORK WITH DAILY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
THE WEEK. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 24, 3:45 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
06/24/2016  M64.00 MPH       DAWES              NE   ASOS

            SUSTAINED 39 MPHH.

0436 PM     TSTM WND GST     LARAMIE                 41.31N 105.58W
06/24/2016  M58.00 MPH       ALBANY             WY   ASOS

            SUSTAINED WIND 30 MPH.

&&

DDEAL
Local storm report, Jun 24, 3:46 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
06/24/2016  M64.00 MPH       DAWES              NE   ASOS

            SUSTAINED 39 MPH.

&&

DDEAL
Special weather statement, Jun 24, 3:47 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT FRI JUN 24 2016

WYZ106-114>118-242330-
SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-CENTRAL LARAMIE COUNTY WY-
447 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 530 PM MDT...

AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF SHOWERS AND
EMBEDDED THUNDERSTORMS CENTERED NEAR LARAMIE...MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...HORSE CREEK...IRON MOUNTAIN...GRANITE SPRINGS CAMPGROUND...
NORTH CROW CAMPGROUND...VEDAUWOO CAMPGROUND...PUMPKIN VINE...CRYSTAL
LAKE RESERVOIR...FEDERAL...TIE SIDING...GRANITE SPRINGS RESERVOIR...TIE
CITY CAMPGROUND...YELLOW PINE CAMPGROUND...THE BUTTES...CRYSTAL LAKE
CAMPGROUND...HUTTON LAKE...BOSLER...VEDAUWOO...BUFORD AND UNIVERSITY OF
WYOMING WAR MEMORIAL STADIUM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 295 AND
353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4100 10593 4163 10584 4165 10494 4101 10497
TIME...MOT...LOC 2246Z 264DEG 37KT 4132 10554

HAMMER
Local storm report, Jun 24, 3:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
06/24/2016  E64.00 MPH       DAWES              NE   ASOS

            SUSTAINED 39 MPH.

&&

FINCH
Local storm report, Jun 24, 3:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     NON-TSTM WND GST LARAMIE                 41.31N 105.58W
06/24/2016  E58.00 MPH       ALBANY             WY   ASOS

            SUSTAINED WIND 30 MPH.

&&

DDEAL
Special weather statement, Jun 24, 4:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT FRI JUN 24 2016

WYZ106>108-116>119-250015-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE WY-
EAST PLATTE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
530 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...SOUTHERN
PLATTE...SOUTHEASTERN ALBANY AND LARAMIE COUNTIES UNTIL 615 PM MDT...

AT 529 PM MDT...DOPPLER RADAR WAS TRACKING SCATTERED SHOWERS AND A
FEW THUNDERSTORMS OVER THE AFFECTED AREA...MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 55 MPH WILL BE POSSIBLE WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...CHUGWATER...HORSE CREEK...IRON MOUNTAIN...GRANITE SPRINGS
CAMPGROUND...NORTH CROW CAMPGROUND...FRONTIER PARK...VEDAUWOO
CAMPGROUND...HILLSDALE...CRYSTAL LAKE RESERVOIR...FEDERAL...BORDEAUX...
GRANITE SPRINGS RESERVOIR...SOUTH GREELEY...WARREN AFB...RANCHETTES...
NORTH CHEYENNE...WHITAKER...CRYSTAL LAKE CAMPGROUND AND BUFORD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 74.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 331 AND 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4101 10537 4188 10541 4208 10456 4100 10444
      4100 10527
TIME...MOT...LOC 2329Z 256DEG 27KT 4140 10511

HAMMER

The radar

The Cheyenne radar (KCYS), 43 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
June 24, 4:30 PM MST to 4:32 PM MST
Where
Laramie County, Horse Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -105.180

Estimated wind gusts of 65 mph were reported at Horse Creek.

Thunderstorm Wind, Platte

When
June 24, 5:05 PM MST to 5:08 PM MST
Where
Platte County, Chugwater
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -104.820

Estimated wind gusts of 60 to 65 mph were reported at Chugwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641687, 641688.